Notes on motivic cohomology. (English) Zbl 0632.14010

Let X be a topological space. Then the rational cohomology groups \(H^*(X,{\mathbb{Q}})\) are isomorphic to the associated graded ones of the Atiyah-Hirzebruch filtration of \(K^*(X)\otimes {\mathbb{Q}}\). In algebraic geometry D. Quillen [in Algebr. K-theory I, Proc. Conf. Battelle Inst. 1972, Lect. Notes Math. 341, 85-147 (1973; Zbl 0292.18004)] has defined algebraic K-groups \(K_ i(X)\) for an algebraic variety X. One would like to define a cohomology theory for algebraic varieties which is “rationally isomorphic” to Quillen’s K-theory in a manner similar to the relation between singular cohomology and topological K-theory described above.
The authors discuss properties that this hoped-for “motivic cohomology” should have, and several approaches to define it. They suggest that the \(\gamma\)-filtration on \(K_ i\) can be used as an analogue for the Atiyah-Hirzebruch filtration on topological K-theory. Denote the associated graded of \(K_ j\) under the \(\gamma\)-filtration by \(gr^ pK_ j\) and the hoped-for motivic cohomology by \(H^ i_{{\mathcal M}}(X,{\mathbb{Z}}(p))\). The authors would then like to have \(H^ i_{{\mathcal M}}(X,{\mathbb{Z}}(p))\otimes {\mathbb{Q}}\cong gr^ pK_{2p-i}(X)\otimes {\mathbb{Q}}.\)
Some properties that motivic cohomology should have are that it should be a universal cohomology theory in some sense, that it should vanish (at least rationally) in certain indices, and that it should be defined in some way by cochains. It is conjectured that \(H^ i_{{\mathcal M}}(X,{\mathbb{Z}}(p))\) should be the hypercohomology groups of X with coefficients in a complex of sheaves \({\mathbb{Z}}(p)_{{\mathcal M}}\). The first approach that the authors take is to construct candidates for the complexes \({\mathbb{Z}}(p)_{{\mathcal M}}\) by representing elements of the complexes as maps into Grassmann manifolds. The second approach is to construct a candidate for \(H^ i_{{\mathcal M}}(X,{\mathbb{Z}}(p))\) as an ext group in a category of Tate motives. The bulk of the paper is taken up in pursuing these two approaches. Complete proofs of the results will appear elsewhere.
Reviewer: Leslie G.Roberts


14C35 Applications of methods of algebraic \(K\)-theory in algebraic geometry
14A20 Generalizations (algebraic spaces, stacks)
14F99 (Co)homology theory in algebraic geometry


Zbl 0292.18004
Full Text: DOI


[1] A. A. Beilinson, J. Bernstein, and P. Deligne, Faisceaux pervers , Analysis and topology on singular spaces, I (Luminy, 1981), Astérisque, vol. 100, Soc. Math. France, Paris, 1982, pp. 5-171. · Zbl 0536.14011
[2] A. A. Beilinson, Higher regulators and values of \(L\)-functions , Current problems in mathematics, Vol. 24, Itogi Nauki i Tekhniki, Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1984, pp. 181-238. · Zbl 0588.14013
[3] A. Beilinson, Height pairings between algebraic cycles , Preprint, 1984. · Zbl 0651.14002
[4] A. A. Beilinson, Notes on absolute Hodge cohomology , Applications of algebraic \(K\)-theory to algebraic geometry and number theory, Part I, II (Boulder, Colo., 1983), Contemp. Math., vol. 55, Amer. Math. Soc., Providence, RI, 1986, pp. 35-68. · Zbl 0621.14011
[5] S. Bloch, Higher regulators , · Zbl 0958.19001
[6] S. Bloch, Algebraic cycles and higher \(K\)-theory , Adv. in Math. 61 (1986), no. 3, 267-304. · Zbl 0608.14004
[7] P. Cartier, Decomposition des polyedres: le point sur le troisieme probleme de Hilbert , Seminaire Bourbaki, Astérisque, no. 646, Juin 1984. · Zbl 0589.51032
[8] W. Fulton and R. MacPherson, Categorical framework for the study of singular spaces , Mem. Amer. Math. Soc. 31 (1981), no. 243, vi+165. · Zbl 0467.55005
[9] A. M. Gabrielov, I. M. Gelfand, and M. V. Losik, Combinatorial computation of characteristic classes. I, II , Funkcional. Anal. i Priložen. 9 (1975), no. 2, 12-28; ibid. 9 (1975), no. 3, 5-26. · Zbl 0312.57016
[10] I. M. Gelfand and R. D. MacPherson, Geometry in Grassmannians and a generalization of the dilogarithm , Adv. in Math. 44 (1982), no. 3, 279-312. · Zbl 0504.57021
[11] H. Gillet, Riemann-Roch Theorem in Higher \(K\)-Theory , Advances in Math., 19.
[12] R. Hain and R. MacPherson, Higher logarithms , · Zbl 0737.14014
[13] F. C. Kirwan, Cohomology of quotients in symplectic and algebraic geometry , Mathematical Notes, vol. 31, Princeton University Press, Princeton, NJ, 1984. · Zbl 0553.14020
[14] S. E. Landsburg, Relative cycles and algebraic \(K\)-theory , preprint, 1985. JSTOR: · Zbl 0722.14001
[15] S. Lichtenbaum, Values of zeta-functions at non-negative integers , Journées Arithmetiques, Springer Verlag, Noordwykinhoot, Netherlands, 1983. · Zbl 0591.14014
[16] S. Lichtenbaum, The construction of weight two arithmetic cohomology , to appear in Inventiones Math. · Zbl 0615.14004
[17] S. Mac Lane, Homology , Die Grundlehren der mathematischen Wissenschaften, Bd. 114, Academic Press Inc., New York, 1963. · Zbl 0818.18001
[18] R. MacPherson, The combinatorial formula of Gabrielov, Gelfand and Losik for the first Pontrjagin class , Séminaire Bourbaki, 29e année (1976/77), Lecture Notes in Math., vol. 677, Springer, Berlin, 1978, Exp. No. 497, pp. 105-124. · Zbl 0388.57013
[19] R. MacPherson and K. Vilonen, Elementary construction of perverse sheaves , Invent. Math. 84 (1986), no. 2, 403-435. · Zbl 0597.18005
[20] Yu. I. Manin, Correspondences, motifs and monoidal transformations , Mat. Sb. (N.S.) 77 (119) (1968), 475-507. · Zbl 0199.24803
[21] J. W. Milnor and J. C. Moore, On the structure of Hopf algebras , Ann. of Math. (2) 81 (1965), 211-264. JSTOR: · Zbl 0163.28202
[22] D. Quillen, Higher algebraic \(K\)-theory. I , Algebraic \(K\)-theory, I: Higher \(K\)-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972), Springer, Berlin, 1973, 85-147. Lecture Notes in Math., Vol. 341. · Zbl 0292.18004
[23] C. P. Rourke and B. J. Sanderson, \(\triangle\)-sets. I. Homotopy theory , Quart. J. Math. Oxford Ser. (2) 22 (1971), 321-338. · Zbl 0226.55019
[24] C. Soulé, Opérations en \(K\)-théorie algébrique , Canad. J. Math. 37 (1985), no. 3, 488-550. · Zbl 0575.14015
[25] A. A. Suslin, Homology of \(\mathrm GL\sbn\), characteristic classes and Milnor \(K\)-theory , Algebraic \(K\)-theory, number theory, geometry and analysis (Bielefeld, 1982), Lecture Notes in Math., vol. 1046, Springer, Berlin, 1984, pp. 357-375. · Zbl 0528.18007
[26] A. A. Suslin, 1983, Lecture, Moscow.
[27] Yoneda, On Ext and exact sequences , J. Fac. Sci. Univ. Tokyo Sect. I 8 (1960), 507-576 (1960). · Zbl 0163.26902
[28] B. V. Yusin, Sur les formes \(S\spp,q\) apparaissant dans le calcul combinatoire de la deuxième classe de Pontriaguine par la méthode de Gabrielov, Gelfand et Losik , C. R. Acad. Sci. Paris Sér. I Math. 292 (1981), no. 13, 641-644. · Zbl 0469.57018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.